Georgia, 2022

Tornado and Damaging Wind in Georgia, March 9, 2022

March 9, 2022 · NWS FFC · 2 events in 1 county or zone

A warm moist airmass was in place due to a stalled boundary across portions of central Georgia. As an upper level trough pushed northeastward, surface cyclogenesis occured over southern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A warm moist airmass was in place due to a stalled boundary across portions of central Georgia. As an upper level trough pushed northeastward, surface cyclogenesis occured over southern Alabama. As the surface low deepened and moved northeastward across Georgia, the stalled boundary retreated north allowing for warm air advection to overspread warmer temps and dewpoints across central Georgia. With modest low-level shear and surface-based instability in place ahead of the approaching surface front, an isolated cyclic supercell developed in west Georgia, producing a brief tornado and warranting severe thunderstorm warnings over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 9, 5:12 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 9, 5:12 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
512 AM EST Wed Mar 9 2022

...Morning Area Forecast Discussion...

.SHORT TERM /Today through Thursday/...

A warm and moist airmass remains in place over the Southeastern
CONUS, underneath persistent southwesterly upper level flow. A broad
upper trough is also moving from the Great Plains into the Midwest,
and is expected to swing northeastward towards the Great Lakes over
the course of the day today. At the surface, a frontal boundary is
stalled across south-central Georgia, near the southern CWA border,
as the morning begins. There is a contrast in temperatures and
dewpoints to the north of the frontal boundary compared to the south
of the boundary. Temperatures and dewpoints are mainly in the upper
40s to mid 50s to the north of the boundary and in the upper 50s to
mid 60s to the south of the boundary. Meanwhile, cyclogenesis has
occurred over the northern Gulf/south Alabama, with a surface low
developing in the area late last night. As the upper trough moves
northeastward towards the Great Lakes, the surface low is
similarly moving northeastward towards Georgia this morning and
early afternoon. As this surface low approaches, the
aforementioned frontal boundary retreats to the north as a warm
front, which allow the warmer temperatures and dewpoints to spread
northward through central and into north Georgia with warm
advection behind the front. A cold front is also extending
southward from the surface low as it approaches from the
southeast.

As the morning begins, a combination of wet soils from previous
rainfall yesterday, fairly light winds, and relative humidity values
of nearly 100 percent has led to the development of fog and low
cloud ceilings of 200-400 ft across much of the forecast area. This
is especially true along the I-85/I-20 corridors. The fog and low
ceilings are likely to be slow to lift during the morning in the
northern portions of the forecast area. Widespread showers, along
with isolated thunderstorms, are ongoing across far north Georgia
with broad ascent ahead of the advancing surface low and frontal
boundary. Gusty winds have been observed with some of the convection
across far northern Georgia, although limited instability across
this area has inhibited the overall intensity of the showers and
thunderstorms so far. However, considering the warmer air that will
be spreading northward behind the aforementioned warm front, after
sunrise this morning, there will be a chance for better
destabilization, especially in portions of central Georgia where
the warmest temperatures and dewpoints are forecast.

Showers and thunderstorms ahead of the surface low/cold front will
push south and east through the forecast area throughout the daytime
today. Before the cold front and associated precipitation arrive in
east-central Georgia, the airmass in this area in particular should
destabilize enough to realize SBCAPE values of between 500-1000 J/kg
and allow for some of the convection to become surface-based. Low-
level shear in this area appears to be modest, at 20-25 kts during
the late morning and early afternoon hours, although 0-1 km SRH
values are forecast to be in the 100-200 m2/s2 range during this
time. Upper level shear profiles look messier in comparison, which
will likely be a limiting factor for more organized convection.
Nonetheless, the low-level shear and surface-based instability could
still allow for the development of an isolated supercell or bowing
segment ahead of the cold front. Taking all of this into
consideration, a few thunderstorms, mainly in east-central Georgia,
could become strong to severe in the late morning and afternoon.
Damaging wind gusts appear to be the primary threat with any severe
thunderstorms that occur, although a brief tornado and isolated hail
also cannot be ruled out.

As the surface low quickly moves northeastward towards the west
Atlantic, the cold front is expected to clear the area to the
southeast by the late afternoon hours today. While this will provide
a brief break in the rainfall this evening, the cold front is
expected to stall in south-central Georgia as the parent low moves
quickly offshore and the front becomes oriented nearly parallel to
the upper level southwesterly flow. By the early morning hours on
Thursday, another surge of moisture, associated with a weak
shortwave traversing the upper level southwesterly flow, will
overrun the stalled frontal boundary, which will serve to focus
precipitation across central Georgia tomorrow morning. PoPs are
forecast to be likely to categorical mainly along and south of a
rough line from Columbus to Macon, with progressively diminishing
amounts to the north. Instability on Thursday is expected to be
marginal in central Georgia and nearly nonexistent in north Georgia,
as a result, only isolated thunderstorms are anticipated in the far
southern tier of the forecast area. The better dynamics associated
with the shortwave disturbance are furthermore expected to be
displaced north of the meager instability. The threat for organized
severe weather on Thursday will be low, as a result. As the
disturbance moves away to the northeast during the late afternoon,
precip chances will begin to diminish going into the extended
period.

King

.LONG TERM /Thursday Night through Tuesday/...

Relatively quiet start to an otherwise active long term forecast as
the beginning of the period starts with a break in precipitation
Thursday night. However, the quiet weather comes to an end quickly
as another surface low develops over the Gulf Coast along the base
of the upper level trough to the west. As moisture is pulled in from
the Gulf, another round of rainfall with isolated thunderstorms is
anticipated by Friday primarily over central Georgia.

The longwave trough then begins to amplify late Friday and
progresses eastward, bringing yet another round of weather to north
and central Georgia Saturday. There will be concerns for several
types of hazardous weather that are anticipated to accompany this
system. Isolated thunderstorms along and south of I-85 are possible
late Friday/Saturday morning where instability and shear are in
place. Storms that develop could produce strong, gusty winds at
time as well as locally heavy rainfall. QPF through Saturday
afternoon is progged between 0.5-1.25" across the CWA. As the cold
front works its way through Saturday morning, strong NW flow will
usher a much cooler and drier airmass into the forecast area.
Winds will be of concern on Saturday as sustained winds of 20kts
gusting to 30+kts across the CWA may prompt the issuance of a Wind
Advisory. Models continue to suggest some wrap around
precipitation may develop over the colder airmass across north
Georgia Saturday morning through the afternoon. Global
deterministic models and ensemble members all suggest the
development of some wintry precipitation to occur, though there is
some divergence in solutions over exact amounts. Additionally,
the airmass moving in from the northwest will be quite dry and
could inhibit some of the development of the wrap around precip.
With that said, if cooler temperatures are in place, portions of
north Georgia could see periods of rain/snow showers that may lead
to some light accumulations (generally less than 0.3") especially
in areas of higher elevation. The very cold air filtering in with
this system will result in areas along and north of I-85 to
struggle to make it out of the 30's on Saturday. Temperatures
overnight Saturday and into Sunday morning will plummet to the mid
teens in areas of high terrain to the upper 20s across the
remainder of the forecast area. While dewpoints in the single
digits to the mid-teens accompanied by strong winds may prevent
frost from developing, a hard freeze is likely for the entire
forecast area. Agricultural concerns will need to be addressed as
anything that has been planted will likely freeze overnight
Saturday/Sunday morning.

High pressure builds in Sunday giving north and central Georgia a
break in weather before the next disturbance impacts the area on
Tuesday. GFS/Euro show a strong cutoff low developing over the
ArkLaTex region that will bring the next chance of precipitation to
the forecast area at the end of the long term forecast period.

KAL

&&

.AVIATION...
06Z Update...
A mix of IFR/LIFR ceilings are solidly in place across north
Georgia, including ATL/AHN. MVFR conditions are ongoing at
CSG/MCN, which are expected to lower to IFR by 07-08Z. Drizzle and
fog will furthermore reduce visibilities to 2-4SM overnight.
Ceilings are expected to be slow to improve, only lifting to MVFR
by 17-18Z this afternoon, and scattering out after 21Z. A line of
SHRA/TSRA is pushing into northwest Georgia and will continue to
move southeastward through the morning and into the afternoon. At
this time, TSRA is forecast at ATL between 10-14Z this morning,
followed by VCSH with trailing showers behind the line. Winds will
start the morning from SE at 5-7 kts, shifting to NW at 7-10 kts
behind the line after 14Z and through the remainder of the period.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  49  58  44 /  80  40  40  10
Atlanta         59  47  61  46 /  80  30  30  10
Blairsville     56  42  58  41 /  70  20  20   5
Cartersville    59  41  62  44 /  70  20  20  10
Columbus        66  51  71  51 /  80  70  60  20
Gainesville     63  47  57  44 /  80  30  20  10
Macon           71  52  68  49 /  90  80  70  10
Rome            60  41  65  44 /  50  20  10   5
Peachtree City  61  46  65  46 /  80  40  30  10
Vidalia         77  60  69  54 /  80  90  90  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....KAL
AVIATION...King
Hazardous weather outlook, Mar 9, 6:29 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
629 AM EST Wed Mar 9 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
629 AM EST Wed Mar 9 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

A Tornado Watch is in effect for portions of central Georgia,
roughly along and south of a line from Stewart county to
Jefferson county, until 1 PM this afternoon.

Scattered thunderstorms are expected today across portions of
north and central Georgia. Some storms could produce damaging
winds and a brief spin-up tornado over central and east Georgia.
Periods of heavy rainfall could lead to localized flooding
concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms are possible across central Georgia
through Saturday. A few storms could become strong to severe on
Friday into early Saturday that are capable of producing strong,
gusty winds and a brief tornado.

Wintry precipitation is possible over far north Georgia early
Saturday as lingering moisture combines with cold temperatures.
Little to no accumulations are expected.

Temperatures will drop into the upper 20s to mid 30s over
portions of north and west Georgia on Saturday morning, and high
teens to mid 20s over the entire north and central Georgia area
on Sunday morning. Frost/freeze conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Mar 9, 1:45 AM EST, 5 hours before
Special Weather Statement
National Weather Service Peachtree City GA
145 AM EST Wed Mar 9 2022

GAZ002>004-011-012-019-090715-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Floyd GA-
145 AM EST Wed Mar 9 2022

...Strong thunderstorms will impact portions of southern Catoosa,
central Floyd, Whitfield, Walker, western Gordon and Chattooga
Counties through 215 AM EST...

At 145 AM EST, a line of strong thunderstorms was along a line
extending from near Cooper Heights to Chesterfield to Centre, and
moving east at 55 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Dalton, Lafayette, Summerville, Ringgold, Trion, Varnell,
Tunnel Hill, Resaca, Shannon, Lyerly, Menlo, Center Post, Subligna,
Lake Marvin, Beaverdale, Coosa, Villanow, Cloudland and Cooper
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3471 8491 3471 8494 3469 8491 3468 8494
      3466 8492 3456 8496 3416 8522 3414 8543
      3455 8552 3482 8543 3497 8482
TIME...MOT...LOC 0645Z 254DEG 46KT 3477 8540 3446 8550 3417 8567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 9, 2:51 AM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 AM EST Wed Mar 9 2022

GAZ005>007-012-013-019>021-030-090815-
Gilmer GA-Polk GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
Murray GA-Floyd GA-Fannin GA-
251 AM EST Wed Mar 9 2022

...Strong thunderstorms will impact portions of northwestern
Cherokee, Gilmer, southeastern Murray, southeastern Floyd, Gordon,
north central Polk, western Pickens, east central Fannin and Bartow
Counties through 315 AM EST...

At 250 AM EST, a line of strong thunderstorms was along a line
extending from Ramhurst to near Plainville to near Cave Spring, and
moving east at 50 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Cartersville, Calhoun, Jasper, Ellijay, Adairsville, Euharlee,
Emerson, White, Kingston, East Ellijay, Plainville, Taylorsville,
Talking Rock, Shannon, Cassville, Fairmount, Ranger, Pinson and
Redbud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3485 8420 3447 8444 3409 8479 3408 8531
      3441 8502 3478 8474
TIME...MOT...LOC 0750Z 258DEG 43KT 3472 8475 3440 8498 3410 8526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Ft Rucker radar (KEOX), 80 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
March 9, 6:45 AM EST to 6:50 AM EST
Where
Stewart County, 0.83 mi NW of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.087, -85.041

A tree was reported downed on Hwy 39 at Florence Marina.

Tornado, Stewart

When
March 9, 6:48 AM EST to 6:51 AM EST
Where
Stewart County, 2.31 mi ESE of Florence to 2.89 mi E of Florence
Rating
EF0
Path length
1.14 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.062, -84.997

A brief tornado touched down in rural Stewart County in a remote wooded area just southwest of Canyon Road where a TDS signature was observed on radar. Initial observed damage consisted of snapped tree branches and a couple of downed trees in the vicinity of Canyon Road. The tornado then impacted a hunting camp just north of Canyon Road. Metal roofing material was torn off of an overhang at this location and a couple of tree tops were twisted and tree branches were broken. The tornado then appeared to lift in a wooded area just northeast with inaccessible wooded areas beyond this point. [3/9/22: Tornado #1, County #1/1, EF-0, Stewart, 2022:003].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyThe tornado archive for Georgia, 2022Warnings in Georgia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016910, 1016911.